Kansas, 2022

Hail in Kansas, May 14, 2022

May 14, 2022 · NWS GID · 3 events in 1 county or zone

Isolated supercells produce very large hail over portions of north central Kansas the evening of May 14th. Isolated thunderstorms developed along Highway 283 in northern Kansas around 3 PM CDT, then moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$1.0 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated supercells produce very large hail over portions of north central Kansas the evening of May 14th. Isolated thunderstorms developed along Highway 283 in northern Kansas around 3 PM CDT, then moved east. This activity quickly developed into supercells, with several of these cells ultimately splitting into both left and right movers. Deep layer wind shear on this day favored right-moving supercells to be most dominant. One of the strongest supercells on this day split over Norton County about 3:30 PM CDT, with the right-mover turning southeast into western Phillips County about 30 minutes later. Very large hail was the primary threat, and golf ball to baseball sized hail was reported. This same cell, along with another cell arriving from the west, also tracked across Rooks County while likely maintaining severe strength, but no large hail reports were received. This activity ultimately weakened and dissipated between 5:30-6:30 PM CDT over Rooks and Osborne Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 14, 2:50 PM CST, 40 minutes earlier.

Area forecast discussion, May 14, 2:50 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
350 PM CDT Sat May 14 2022

.DISCUSSION...(This evening through Saturday)
Issued at 349 PM CDT Sat May 14 2022

Overall it's been a pleasant start to the weekend across the CWA.
Aloft, upper air and satellite data show generally westerly flow
in place across the region, as we sit between low pressure
spinning over central Canada and broad high pressure over the
SSWrn CONUS. Any shortwave disturbance in the immediate area would
be very subtle, while a disturbance making its way toward the Nrn
Rockies will drive the potential for weather later tonight. At
the sfc, a cold front continues to gradually make its way south
through the area, at 3PM sitting roughly along a Geneva to
Cambridge line, while a dry line lies across western KS. For most
locations, sky cover has been minimal today. Have had a few upper
level cirrus streaming in from the WNW, and have been watching CU
develop through the midday/afternoon hours mainly in the vicinity
of those sfc frontal boundaries. Winds north of the front are at
times gusty and northerly, to the south winds have been more on
the variable side. Highs look like they will work out fairly well,
with low-mid 70s in the north to mid 80s in the south.

Rest of today into Sunday...

For the rest of this afternoon and evening, the main concern will
be with the potential for some strong severe thunderstorms. Have
already seen over the last few hours in satellite some of that CU
growing deeper, especially over portions of western KS. Radar
over the past hour or so has show more activity as well. Main area
of concern will be across the southern half of the CWA, anywhere
near/south/east of the sfc cold front and dry line. MLCAPE and
deeper layer shear is sufficient for severe storms to be a
concern, but overall mid/upper forcing is on the weaker side, so
coverage of storms is expected to be more scattered in nature. Any
activity that develops is expected to wane this evening with the
loss off daytime heating.

May have a lull in activity later this evening, but concern for
additional strong/severe thunderstorms will make a return later
tonight into Sunday morning. Forcing looks to increase with time,
from a southerly LLJ noses into the CWA as well as the arrival of
that above mentioned upper level disturbance currently working
into the Nrn Rockies. Confidence in the exact timing is a bit on
the lower side, some models show activity closer to midnight or
so, others are closer to 3-4AM. There is also some uncertainties
with the location, but general agreement remains in the best
chances for thunderstorms is mainly east of a Kearney NE to
Osborne KS line. Storms later tonight would be elevated in nature,
with the main sfc boundary expected to sink south of the
CWA...but models show plenty of elevated instability and shear
present to bring some mainly large hail with the strongest storms.

The potential for strong/severe storms will linger into the early
to mid morning hours on Sunday, mainly for areas east of HWY
281. Kept PoPs lingering through 18Z, with the afternoon dry as
the better forcing finally pushes east of the CWA. A reinforcing
push of northerly winds looks to bring breezy/gusty conditions
through at least the first half of the day. Expecting plenty of
cloud cover around through the morning with those precip chances,
and while more sun will be working its way in from west to east,
confidence in just how quickly that occurs is on the lower side.
This would affect high temperatures...mainly across the eastern
half of the CWA. Did lower highs a touch, into the upper 60s in
far NErn areas, with near 80 in the SW where sun is expected
sooner.

New work week...

With main focus on the short term period, didn't see any need for
significant changes in the NBM mid-long term periods. Dry
conditions are expected for Monday, as upper level ridging at
least briefly works its way into the area. The next chances for
thunderstorms return Monday night into Tuesday morning, with an
upper level disturbance looking to cross the Central Plains, while
a SSWrly LLJ of around 40 kts noses into the area. Should have a
break at some point during the day on Tuesday, but more chances
for storms will make its way into the area Tuesday evening-
overnight as another shortwave disturbance moves through...and
models suggest LLJ forcing would be a bit stronger with this
round. Strong/severe storms will continue to be a concern, esp
Tues evening-overnight, and the CWA is included in the SPC Day 4
outlook. Still a number of finer details yet to be ironed out
however, so stay up to date with the latest forecasts.

For the mid-latter portions of the work week, hard to have a high
degree of confidence in the PoPs. Models show upper level flow
remaining on the progressive/mainly zonal side, so it's hard to
buy fully into one model/run's location/timing of any shortwave
disturbances and accompanying thunderstorm chances. Periodic PoPs
remain in the forecast.

As far as temperatures go, currently not forecasting any
significant swings either way in temperatures...with Mon-Fri in
the 70s/80s for most of the CWA. Readings near 90s are possible
for spots Tuesday and moreso on Thursday. Any timing differences
with any of these precip chances could affect highs, so confidence
at this point isn't the greatest.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1214 PM CDT Sat May 14 2022

A sfc frontal boundary will continue pushing south through the
area this afternoon, bringing a switch in winds to the NW, then
more N and NErly with time through this evening. The direction
continue to turn, eventually turning southeasterly not long after
midnight. Beyond that, there is uncertainty with the winds, as
there will be the potential for thunderstorms to develop and push
south through the area through early/mid-Sunday morning. At this
point have VFR conditions forecast, but there may be some MVFR
ceilings toward the end of the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...ADP
Hazardous weather outlook, May 14, 1:42 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
242 PM CDT Sat May 14 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
242 PM CDT Sat May 14 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Two rounds of strong to severe thunderstorms are possible through
early Sunday morning.

Strong to marginally severe thunderstorms remain possible late
this afternoon and early evening, primarily along and south of a
line from Geneva to Cambridge Nebraska and into north central
Kansas. The primary hazards with these storms would be hail near
the size of ping pong balls and wind gusts near 60 mph.

Another round of strong to severe thunderstorms are expected to
develop late tonight mainly after 3 AM and last into Sunday
morning. The better chance for severe weather with these late
night storms will be east of a Kearney to Franklin Nebraska, to
Osborne Kansas line. The primary late night severe weather hazards
would be hail to the size of golf balls and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms could linger through mid Sunday
morning, mainly east of Highway 281.

Additional thunderstorm chances return to the forecast area
Monday night through Tuesday night, and then periodically
Wednesday night through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay severe weather reports through
tonight to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Phillips

When
May 14, 3:30 PM CST to 3:45 PM CST
Where
Phillips County, Logan to 5 mi SE of Logan
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
39.670, -99.570

Hail up to the size of golf balls was reported along this path.

Hail, Phillips

When
May 14, 3:33 PM CST to 3:35 PM CST
Where
Phillips County, 2.81 mi S of Logan to 3.4 mi SSW of Logan
Measured
2.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
39.630, -99.580

Hail, Phillips

When
May 14, 4:12 PM CST
Where
Phillips County, 8 mi SSE of Glade
Measured
1 in hail
Reported by
Public
Coordinates
39.573, -99.263

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026321, 1026323, 1026325.